Friday, June 26, 2009

Q&A: Probiotics

Q: A child I work with began taking probiotics, mom feels since he started them he hasn't been sleeping as well, he has been easily upset and frustrated. Unfortunately he also received a hepatitis B shot a few days before starting the probiotics so my question is, is it the probiotics? Should we not start anything else? Please share your thoughts.

A: Although I am a big fan of probiotics, my son reacted negatively to every single one except GI Flora by Allergy Research Group. I thought it was because he is so sensitive to dairy and specific foods. He would get hyper and act annoying. In his case, I didn't notice a problem with sleep but gut flora can regulate sleep, so if the Mom's gut instinct is that it is the probiotic that is setting him off, then I would try removing it for a week and seeing if the symptoms decrease. With most supplements, you should continue using them only if you see a positive effect, unless they are supposed to produce die off (like an antifungal drug which would be killing yeast.) With probiotics, I would want to see a neutral or positive change. You could try it again in a week and see if symptoms return after giving it a break. I have no idea what role the Hepatitis B vaccine might be playing, but I would go with the opinion of whoever is with the child the most. I would wait until you resolve any unusual behavior before I added anything else.

1 comments:

Tia Smith said...

Thank you very much for the response! Greatly appreciated.

Print this post